Home > Research > Publications & Outputs > Normed algebras of differentiable functions on ...

Associated organisational unit

View graph of relations

Normed algebras of differentiable functions on compact plane sets

Research output: Contribution to Journal/MagazineJournal articlepeer-review

<mark>Journal publication date</mark>1/02/2010
<mark>Journal</mark>Indian Journal of Pure and Applied Mathematics
Issue number1
Number of pages35
Pages (from-to)153-187
Publication StatusPublished
<mark>Original language</mark>English


We investigate the completeness and completions of the normed algebras (D (1)(X), ‖ · ‖) for perfect, compact plane sets X. In particular, we construct a radially self-absorbing, compact plane set X such that the normed algebra (D (1)(X), ‖ · ‖) is not complete. This solves a question of Bland and Feinstein. We also prove that there are several classes of connected, compact plane sets X for which the completeness of (D (1)(X), ‖ · ‖) is equivalent to the pointwise regularity of X. For example, this is true for all rectifiably connected, polynomially convex, compact plane sets with empty interior, for all star-shaped, compact plane sets, and for all Jordan arcs in ℂ.
In an earlier paper of Bland and Feinstein, the notion of an F -derivative of a function was introduced, where F is a suitable set of rectifiable paths, and with it a new family of Banach algebras D(1)F(X) corresponding to the normed algebras D (1)(X). In the present paper, we obtain stronger results concerning the questions when D (1)(X) and D(1)F(X) are equal, and when the former is dense in the latter. In particular, we show that equality holds whenever X is ‘ F -regular’.
An example of Bishop shows that the completion of (D (1)(X), ‖ · ‖) need not be semisimple. We show that the completion of (D (1)(X), ‖ · ‖) is semisimple whenever the union of all the rectifiable Jordan arcs in X is dense in X.
We prove that the character space of D (1)(X) is equal to X for all perfect, compact plane sets X, whether or not (D (1)(X), ‖ · ‖) is complete. In particular, characters on the normed algebras (D (1)(X), ‖ · ‖) are automatically continuous.